Doctors warn of Cushing’s syndrome from steroid-injected rash creams on children’s sensitive skin
KARACHI:
Unnecessary use of steroid-containing rash creams on children’s sensitive skin triggers serious health risks, including Cushing’s syndrome, immune suppression, and organ damage.
Dr Liaqat Ali, additional MS (OPD Incharge) and paediatrician, Civil Hospital Karachi, told The Express Tribune that rash creams fall under three categories for skin conditions, beauty creams and creams used on children. She said many mothers, when they visit hospitals with complaints of diarrhea, report using steroid creams on their child’s diaper area.
Dr. Ali explained: “Often, the child’s cheeks are swollen, the nose and mouth appear hidden, and the arms, legs and body show swelling. These signs indicate that the child has been using steroid cream for several months.”
He noted that parents often rely on “neighbors or relatives for advice” instead of consulting a doctor, unaware of the risks. This prolonged use weakens the immune system, increasing vulnerability to infections such as pneumonia and HIV.
Reading: Is it really the “cortisol face”?
According to the Aga Khan University Hospital websiteCushing syndrome occurs when a child’s body has abnormally high levels of the hormone cortisol. Although relatively rare in children, affected individuals often appear obese and have stunted growth. The most common cause is an adrenal tumor, although pituitary tumors can also cause the condition, and in rare cases it can be hereditary.
Dr Ali explained that the steroid content varies between creams. “If a doctor prescribes a steroid cream, it’s usually one percent or less and given for three to five days. Some creams are steroid-free and safe. Vaseline or mustard oil can also be used without harm,” he said.
He warned that steroid creams affect the thyroid, parathyroid and other endocrine glands, and stopping suddenly after long-term use can cause complications such as seizures or hypoglycemia.
“Steroids applied via cream or injection immediately enter the bloodstream. For example, a child who has been using steroid cream for eczema for three months may start to experience swelling in the body,” Dr Ali said.
He added that OPD cases often reveal that parents initially deny the use of steroid creams, only to present the same cream the next day, which contains steroids.
Read more: When the body turns itself
“Self-medication is dangerous, especially in children under six months. Some parents apply creams even without a rash, which causes damage,” he said.
He also warned that unnecessary steroid use can be life-threatening, reducing immunity by up to 50% and making children prone to chest infections, colds, coughs and diarrhoea.
“These children are not given polio drops, but once the steroids are stopped, the polio vaccination is given the next day,” he added.
Dr Ali advised: “If a child has a rash, use creams only on doctor’s advice. Steroid creams, if necessary, should be short-lived.”
He added, “Children who develop symptoms of Cushing’s syndrome should see an endocrinologist immediately for evaluation of the kidneys, liver, and other organs.”
a href=”https://tribune.com.pk/story/2573448/the-hidden-danger-in-your-childs-rash-cream”>Source link



